LANDSTUHL, Germany --- Public health officials are warning service members of the risks of using e-cigarette or vaping products from unregulated sources, due to the increased danger of vaping-related lung injuries.
E-cigarettes are electronic devices that heat a liquid and produce an aerosol, or mix of small particles in the air and come in many shapes and sizes. Most have a battery, a heating element, and a place to hold a liquid.
Vaping has been commercially available since the early 2000s, and there have been hundreds of reports of e-cigarette or vaping use-associated lung injury, or EVALI, in the general population since then.
Public Health officials advise against the use of e-cigarettes, but highly recommend purchase from known vendors, if consuming.
“Many of the vaping oils and liquids procured from informal or unofficial sources are unregulated, which increases the risk of containing harmful or potentially harmful substances,” said Lt. Col. William Washington, Public Health Command Europe’s Chief of Epidemiology and Disease Surveillance.
Washington says an estimated 200,000–300,000 active duty service members are diagnosed with acute respiratory issues annually.
Because the clinical presentation can widely vary, EVALI is often documented in the medical record using several different diagnostic codes, which makes it quite difficult to reliably evaluate with any fidelity the role that vaping plays in this cohort. It can be rather complicated, with chart review, to definitively make the connection between diagnosis and vaping use.
“What is clear, however, is that smoking of any kind has the potential to produce serious lung injury, and other more long term health problems including cardiovascular disease, lung disease, and premature death,” said Washington.
Lung illness and injuries are not the only health problems that have been linked to e-cigarettes. The Food and Drug Administration launched a probe into whether vaping can cause seizures, and the U.S. Army has warned that using e-cigarettes may increase feelings of anxiety and cause blood pressure spikes.
For more information visit the Centers for Disease Control and Prevention.